Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 58, NWS La Crosse, WI

May 16, 2017Olmsted County, Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 16, 2017, 9:10 PM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 9:10 PM CDT (02:10 UTC)
Expired
May 16, 2017, 9:47 PM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

Counties Olmsted County, MN, Wabasha County, MN

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 9:40 PM CDTHAIL 0.885 Ne Plainview, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 8:46 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS53 KARX 170210
SVRARX
MNC109-157-170300-
/O.NEW.KARX.SV.W.0058.170517T0210Z-170517T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
910 PM CDT TUE MAY 16 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Olmsted County in southeastern Minnesota...
  Southwestern Wabasha County in southeastern Minnesota...

* Until 1000 PM CDT

* At 909 PM CDT, a severe thunderstorm was located near Oronoco, or 8
  miles north of Rochester, moving east at 40 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* This severe thunderstorm will be near...
  Elgin around 925 PM CDT. 
  Plainview around 935 PM CDT. 

Other locations impacted by this severe thunderstorm include Douglas,
Viola, Bremen, South Troy and Rattelsnake Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe 
weather including large hail, straight line winds and even a 
tornado. Move quickly to a safe shelter such as an interior room, a 
bathroom, closet or basement.

&&

LAT...LON 4420 9260 4419 9255 4421 9255 4423 9208
      4404 9208 4409 9261 4419 9263
TIME...MOT...LOC 0209Z 264DEG 34KT 4414 9247 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

AJ
2 follow-up statements
138 
WWUS53 KARX 170224
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
924 PM CDT TUE MAY 16 2017

MNC109-157-170300-
/O.CON.KARX.SV.W.0058.000000T0000Z-170517T0300Z/
Olmsted MN-Wabasha MN-
924 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN OLMSTED AND SOUTHWESTERN WABASHA COUNTIES...

At 923 PM CDT, a severe thunderstorm was located near Elgin, or 13 
miles northeast of Rochester, moving east at 40 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

This severe storm will be near...
  Plainview around 930 PM CDT. 

Other locations impacted by this severe thunderstorm include Viola,
Bremen, South Troy, Potsdam and Kings Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe 
weather including large hail, straight line winds and even a 
tornado. Move quickly to a safe shelter, such as an interior room, a 
bathroom or closet or basement.

&&

LAT...LON 4418 9248 4421 9245 4423 9208 4404 9208
      4408 9253
TIME...MOT...LOC 0223Z 264DEG 34KT 4415 9229 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

AJ
386 
WWUS53 KARX 170247
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
947 PM CDT TUE MAY 16 2017

MNC109-157-170257-
/O.CAN.KARX.SV.W.0058.000000T0000Z-170517T0300Z/
Olmsted MN-Wabasha MN-
947 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OLMSTED AND
SOUTHWESTERN WABASHA COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits, and has exited the warned area into eastern Wabasha county. 
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for 
southeastern Minnesota. Conditions remain favorable for severe 
thunderstorms to develop.

LAT...LON 4418 9248 4421 9245 4423 9208 4404 9208
      4408 9253
TIME...MOT...LOC 0245Z 264DEG 34KT 4417 9197 

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:30 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 16, 6:30 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 342 PM CDT Tue May 16 2017

All eyes on thunderstorm chances/severe potential tonight through
Wednesday. Some scattered thunderstorms will continue late this
afternoon and evening generally across the northwest third of the
forecast area where the CAP is weaker within plume of 1000 to 2500
J/kg of MLCAPE. The strongest storms will be capable of producing
large hail, damaging winds, and locally heavy rainfall.

Of greater concern will be late this evening and overnight as a
leading short-wave lifts northeastward across central MN into
northwest WI. Models in reasonable agreement showing a nocturnal
convective complex develop with this wave, impacting northeast IA,
southeast MN, and north central WI. When combined with strong
mid-level moisture advection along a strengthening low-level jet
and PWATs near 1.5 inches (2-3 standard deviations above normal),
expect periods of heavy rain. Flooding, including river flooding
and flash flooding are possible, especially for those areas across
southeast MN that received 2-5 inches of rain last night. As a
result, will issue a Flash Flood Watch for southeast MN and
Buffalo/Trempealeau Counties in WI from 02-12Z late this evening
and overnight where 1-3 inches (locally more) of rain are
possible. See hydrology discussion below for additional details.
Outside of the heavy rain threat, instability/shear profiles still
support large hail and damaging winds as well.

For Wednesday, the cut-off closed low across AZ will eject
northeastward and near the NE/SD/IA border by 00Z Thursday. Strong
deep layer shear will accompany this wave, although instability is
still in question as the warm sector looks quite messy with the
potential for substantial cloud cloud. If higher instability can
be realized, strong to severe storms are once again possible for
much of the area. With no real change in air mass, additional
heavy rainfall is also possible, but will address that issue and
possible headlines after tonight's convection.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue May 16 2017

Thursday still looking mostly dry with short-wave ridging aloft.
That said, it will be cloudy and cool with a brisk north-northwest
wind. Temperatures only expected to reach the mid 50s to mid 60s
for most places. Shower chances return Friday as a weak short-wave
attempts to undercut the ridge, but with instability well south of
the area, not expecting any thunder at this time. Unseasonably
cool, cloudy conditions will continue with highs in the 50s.

Friday night through Tuesday, the main concern will be a strong
upper-level low moving through the Northern Plains region. There
are only minor differences on the placement of the attendant
surface low between the GFS and ECMWF, and both bring the center
of the surface low generally over our area. This should bring a
prolonged period of rain showers and below normal temperatures to
our area this weekend. The bulk of the rain looks to fall on
Saturday, with the system departing by late Sunday. We will remain
in an active pattern into next week, with another shortwave
swinging down from Canada late Monday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue May 16 2017

A warm front, along with bits of upper level energy/shortwave trough
will work together to produce rounds of showers and thunderstorms
tonight through Wed. Meso models and current radar trends favor
keeping KRST/KLSE dry for the early part of the evening - and
potential dry through the night for KLSE. Expect another round for
Wed morning but KLSE again could favor dry conditions until later in
the day Wed. KRST is closer to the "action" and will have a higher
threat for shra/ts through the forecast period. While mostly VFR,
see some potential for MVFR cigs late overnight into Wed morning.
Expect vsby restrictions with any thunderstorm.

 &&

.HYDROLOGY...
Issued at 248 PM CDT Tue May 16 2017

A swath of 2-5 inches of rain fell last night across portions of
southeast MN from north of Dodge Center and Rochester through much
of Winona County and into northern Houston County. Smaller rivers
and streams responded rapidly to this rainfall with some localized
flooding. An additional 1-3 inches (possibly more) are possible
late this evening and overnight as another convective complex
moves across the region. With wet soils and elevated water levels
from last night, any additional rainfall may result in flash
flooding and/or river flooding. As a result, a Flash Flood Watch
is in effect tonight for southeast MN into portions of north-
central WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for WIZ032-033.

MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for MNZ079-086>088-094>096.

IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers/Hollan
AVIATION...Rieck
HYDROLOGY...Rogers
Hazardous weather outlook, May 16, 4:38 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
438 PM CDT Tue May 16 2017

MNZ079-086>088-094>096-WIZ032-033-172145-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-
438 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota and west central Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

A Flash Flood Watch is in effect tonight across southeast
Minnesota into western Wisconsin. Thunderstorms moving through
tonight may produce 1-3 inches of rain. Locally higher amounts are
possible for areas that see repeated strong thunderstorms. This
heavier rainfall may result in flash flooding and river flooding.

In addition, thunderstorms late this afternoon through tonight
could be strong to severe, capable of producing large hail and
damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail, gusty winds and locally heavy
rainfall.

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening. Severe
weather reports, including heavy rainfall and flooding are
appreciated through tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ034-041>044-053>055-061-172145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
438 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...and southwest into central Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

Thunderstorms are possible through tonight across northeast Iowa
and southwest into central Wisconsin. Some storms may be strong
to possibly severe with large hail, damaging winds, and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail, gusty winds, and locally heavy
rainfall.

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening. Severe
weather reports, including heavy rainfall are appreciated through
tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-172145-
Taylor-Clark-
438 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for a portion of north central
Wisconsin.

.DAY ONE...Late this Afternoon into Tonight

A Tornado Watch is in effect until 10 pm this evening.

Thunderstorms are likely through tonight across north central
Wisconsin. Some storms may be severe with large hail, damaging
winds, isolated tornadoes, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong to
severe, capable of producing hail and gusty winds. Locally heavy
rains remain possible as well.

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening. Severe
weather reports, including heavy rainfall are appreciated through
tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Rogers

In the hours before

Special weather statement, May 16, 4:17 PM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
417 PM CDT TUE MAY 16 2017

MNZ079-087-088-WIZ032-033-162215-
Wabasha-Olmsted-Winona-Buffalo-Trempealeau-
417 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WINONA...CENTRAL
OLMSTED...WABASHA...BUFFALO AND NORTHERN TREMPEALEAU COUNTIES...

At 412 PM CDT, a cluster of strong thunderstorms was located over
eastern Olmsted and southern Wabasha counties in southeast
Minnesota. These thunderstorms are moving northeast at 50 mph and
they will be capable of producing hail up to 1 inch in diameter and
wind gusts up to 40 mph.

These storm will be near...

Plainview around 425 PM CDT.

Wabasha, Kellogg, Buffalo City and Buffalo around 440 PM CDT.

Alma around 445 PM CDT.

Mondovi around 510 PM CDT and Strum around 515 PM CDT.

Other locations impacted by this storm include Marion, Douglas,
Eleva, Viola and Waumandee.

LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
      4445 9224 4441 9208 4456 9204 4460 9200
      4459 9117 4437 9117 4388 9228 4419 9266
TIME...MOT...LOC 2112Z 233DEG 43KT 4412 9238

JSB
Special weather statement, May 16, 6:09 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
609 PM CDT Tue May 16 2017

WIZ017-170115-
Taylor-
Including the city of Medford
609 PM CDT Tue May 16 2017

...Strong to Severe Storms Early This Evening...

Storms continued to develop to the west, strengthening and quickly
moving east. Some of the storms are strong to severe, producing
large hail with the potential for wind gusts in excess of 45 mph.
Some of these storms have a history of tornadoes.

If a storm nears your area, take shelter indoors.

Rieck
Special weather statement, May 16, 7:01 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
701 PM CDT Tue May 16 2017

MNZ079-WIZ032>034-170215-
Wabasha-Buffalo-Trempealeau-Jackson-
Including the cities of Wabasha, Alma, Arcadia, Whitehall,
and Black River Falls
701 PM CDT Tue May 16 2017

...Strong Storms Into Mid Evening...

Storms continued to develop to the west, strengthening and quickly
moving east. Some of the storms are strong to severe, producing
large hail with the potential for wind gusts in excess of 45 mph.
Some of these storms have a history of tornadoes.

The higher threat for the storms will lie north of a Zumbro Falls
Minnesota to Black River Falls Wisconsin line through 9 pm.

If a storm nears your area, take shelter indoors.

Rieck
Local storm report, May 16, 7:26 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             JUMP RIVER              45.36N 90.80W
05/16/2017  E1.00 INCH       TAYLOR             WI   CO-OP OBSERVER

            QUARTER SIZE HAIL AND SMALL BRANCHES DOWN.

&&

CJA
Local storm report, May 16, 8:04 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             MONDOVI                 44.56N 91.67W
05/16/2017  E0.50 INCH       BUFFALO            WI   CO-OP OBSERVER

&&

CJA
Local storm report, May 16, 8:26 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
826 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             MAZEPPA                 44.27N 92.54W
05/16/2017  E0.25 INCH       WABASHA            MN   LAW ENFORCEMENT

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:53 PM CDTSevere Thunderstorm WarningARXWabasha52 min
May 16, 11:12 PM CDTSevere Thunderstorm WarningARXFillmore40 min
May 16, 11:17 PM CDTFlash Flood WarningARXOlmsted, Wabasha, Winona4 hr
May 17, 11:33 AM CDTSpecial Weather StatementARXFillmore, Houston, Winona57 min
May 17, 12:09 PM CDTSpecial Weather StatementARXHouston51 min
May 17, 2:50 PM CDTSpecial Weather StatementARXDodge, Fillmore, Mower, Olmsted115 min
May 17, 3:02 PM CDTSpecial Weather StatementARXDodge, Fillmore, Mower, Olmsted103 min
May 17, 3:50 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona40 min
May 17, 4:12 PM CDTSevere Thunderstorm WarningARXFillmore, Houston48 min
May 17, 4:29 PM CDTSevere Thunderstorm WarningARXWinona46 min
May 17, 4:41 PM CDTSevere Thunderstorm WarningARXWinona49 min
May 17, 4:53 PM CDTSevere Thunderstorm WarningARXHouston38 min
May 17, 5:10 PM CDTAreal Flood AdvisoryARXWinona50 min
May 17, 6:35 PM CDTSevere Thunderstorm WarningARXFillmore, Mower40 min
May 17, 6:44 PM CDTSevere Thunderstorm WarningARXFillmore46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.